Texas, 2022

High Wind in Texas, March 21 to 22, 2022

March 21 to 22, 2022 · NWS LUB · 10 events in 9 counties and zones

The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. A strong cold front moved through the area on the afternoon and evening of the 21st which brought intense northerly winds.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The approach and passage of a large and slow-moving upper level storm system provided a prolonged multi-day event of high winds across the South Plains, Rolling Plains, and extreme southern Texas Panhandle. A strong cold front moved through the area on the afternoon and evening of the 21st which brought intense northerly winds. High based virga showers combined with the strong winds at the surface behind the front to create widespread high wind gusts from the evening of the 21st through the afternoon of the 22nd. The most intense winds were located in the extreme southeastern Texas Panhandle were high winds were observed for several hours both in the evening of the 21st and early morning hours of the 22nd.

High wind gusts below are from the Texas Tech University West Texas mesonet and ASOS:

69 mph at Turkey (Hall County),|66 mph at Childress Municipal Airport ASOS (Childress County),|66 mph at Caprock Canyons State Park (Briscoe County),|65 mph at Silverton (Briscoe county),|65 mph at Memphis (Hall County),|62 mph at Lesley (Hall County),|62 mph at Lubbock Preston Smith International Airport ASOS (Lubbock County),|61 mph at Levelland (Hockley County),|60 mph at Childress (Childress County),|59 mph at McAdoo (Dickens County),|59 mph at Hart (Castro County), |58 mph at Roaring Springs (Motley County), and|58 mph at Olton (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 21, 5:31 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 21, 5:31 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
631 PM CDT Mon Mar 21 2022

.AVIATION...
A strong cold front heading south has shifted wind to the north
and strong, gusty north winds will persist through the TAF period.
In addition, periods of MVFR ceilings likely, especially KCDS and
KPVW. Scattered rain showers and small chance of thunder at each
of the terminals as well as a strong storm system moves across the
southern High Plains. Improving ceilings likely during the day
Tuesday as the storm system pulls away from the region.

&&

.PREV DISCUSSION... /issued 538 PM CDT Mon Mar 21 2022/

UPDATE...
A quick update was sent to begin the Wind Advisory across the
extreme southwestern Panhandle much earlier than scheduled. The
initial surge of strong north winds has occured more quickly than
expected. While wind speeds there may decrease modestly in the
evening hours, a resurgence is expected as an upper low moves
across the forecast area this evening.

PREV DISCUSSION... /issued 241 PM CDT Mon Mar 21 2022/

SHORT TERM...
The upper low bringing our mixed bag of treats is currently over New
Mexico and is continuing to push eastward to the FA. As of 2 PM the
dryline was located along a line from Vigo Park to east of
Aspermont. Convection along the dryline has been ongoing for the
past hour or two across the southern Rolling Plains. Convection is
developing across Briscoe and Hall counties and will continue
building north and east through mid afternoon. Some of these storms
could briefly become severe with hail around one to two inches and
gusts to 60 mph possible. The severe threat will be limited in both
coverage and severity due as the best instability (MLCAPE around 500
J/kg) and bulk shear (40-50 knots) is confined mostly to the
northern Rolling Plains and extreme southeastern Texas Panhandle.
The dryline and associated storms will quickly push north and east
of the FA within the next few hours.

A cold front currently pushing through the west-central Texas
Panhandle will quickly move through the region around sunset as the
upper low continues moving over the FA. The position of the upper
low will allow for some wrap around precip over the southern Texas
Panhandle this evening through the overnight hours. Initially precip
should be in the form of liquid rain as freezing temps are as far
away as central Colorado. A transition to snow is should begin to
occur between 9 PM and midnight across our northwestern zones. Snow
that does fall is expected to be wet and heavy with ground temps
above freezing limiting accumulations to on average one inch or
less. Some locally higher amounts will be possible. Rain/snow
chances will follow the upper low and move north and east of the FA
by sunrise. Windy conditions are expected behind the cold front and
persist through the day tomorrow. Wind speeds are expected to be
well into advisory level and, as a result, a Wind Advisory has been
issued for the entire area from 3 AM tonight through 9PM tomorrow
evening. CAA along with widespread cloud cover will keep highs in
the mid 40s to mid 50s.

LONG TERM...
Broad upper level troughing will continue shifting gradually
northeastward on Tuesday night. Breezy conditions will continue
through Tuesday night into Wednesday as a strong surface pressure
gradient lingers over the region in the wake of the departing
surface low. Guidance indicates an additional shortwave impulse
embedded in the upper level northerly flow will pass overhead on
Wednesday. No additional precipitation is currently expected from
this wave given the dry low levels, though deep mixing and a modest
midlevel speed max may allow for an enhancement of northwesterly
surface winds on Wednesday, with sustained speeds likely to max out
just under advisory criteria. Relatively cool temperatures will also
dominate on Wednesday as layer thicknesses remain suppressed, though
the potential for elevated fire weather conditions will linger given
the drier low levels and continued breeziness.

The broad upper trough will depart eastward on Thursday with an
upper ridge axis progged to build over the western CONUS and shift
eastward through the late week period. Winds will lighten and retain
a northerly component on Thursday, but will overall be much lighter
than seen earlier this week. A warming trend will also commence on
Thursday with highs expected to reach into the mid 80s areawide by
Sunday as the upper ridge axis positions overhead. Dry conditions
are expected through this weekend, with guidance hinting early next
week will be our next chance for precipitation as another deep upper
low develops to our west. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ037-038-
042>044.

Wind Advisory from 3 AM to 7 PM CDT Tuesday for TXZ024>044.

Wind Advisory until 7 PM CDT Tuesday for TXZ021>023.

&&

07
Hazardous weather outlook, Mar 21, 7:01 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
801 PM CDT Mon Mar 21 2022

TXZ021>044-230115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
801 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Wind Advisory is in effect until 7 PM Tuesday for the extreme
southwestern Panhandle and from 3 AM tonight through 7 PM Tuesday
across the remaining parts of the South Plains region as strong north
winds from 25 to 35 mph will develop tonight. Areas of snow will
develop late this evening across the extreme southern Texas Panhandle
and northern South Plains. Mostly light accumulations are expected,
although up to one inch of snow may fall across the southern Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong northerly winds of 25 to 35 mph with gusts to 45 mph are
expected tomorrow. A Wind Advisory is in effect through 7 PM
Tuesday evening across the entire South Plains area. Breezy
conditions will be possible again Wednesday with winds of 20 to 30
mph with gusts to 40 mph expected.

In the hours before

Local storm report, Mar 21, 2:27 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 NE QUITAQUE           34.39N 101.03W
03/21/2022  E0.75 INCH       BRISCOE            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2200147

JM
Special weather statement, Mar 21, 2:40 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
340 PM CDT Mon Mar 21 2022

TXZ024-025-212115-
Briscoe TX-Hall TX-
340 PM CDT Mon Mar 21 2022

...A strong thunderstorm will impact portions of northwestern Hall
and eastern Briscoe Counties through 415 PM CDT...

At 338 PM CDT, trained weather spotters reported penny sized hail
near Quitaque associated with a strong thunderstorm located near
Caprock Canyon State Park. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caprock Canyon State Park, Quitaque, Valley Schools and Brice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3455 10074 3431 10101 3431 10128 3475 10123
      3475 10080
TIME...MOT...LOC 2038Z 239DEG 3KT 3443 10108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Hall

When
March 21, 8:27 PM CST to 9:27 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 22, 3:46 AM CST to 7:29 AM CST
Where
Briscoe forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 22, 4:29 AM CST to 8:16 AM CST
Where
Hall forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 22, 5:51 AM CST to 1:37 PM CST
Where
Childress forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 22, 8:24 AM CST
Where
Dickens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 22, 8:50 AM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 22, 12:17 PM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 22, 12:19 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 22, 12:43 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 22, 3:12 PM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005771, 1005773, 1005774, 1005775, 1005776, 1005777, 1005778, 1005779, 1005780, 1005781.